Home  |  News  |  Sitemap  |  Contact Us  |  Login
Advertise With Us
Latest Notification
  • banner1
  • banner2
  • banner3
  • banner4
  • banner5
  • banner6
  • banner7
banner11 banner22 banner33 banner44 banner45 banner46 banner47

 Adverse Cases


Back Reported Adverse Drug Reaction Cases
Interaction between glucosamine and warfarin

The TGA has received 12 reports suggesting an interaction between warfarin and glucosamine. Most of the cases described changes in the international normalised ratio (INR) after patients previously stable on warfarin began taking glucosamine. In 2 cases, the INR fell slightly but in the other 10 cases the INR rose (peak INR, reported in 8 cases, ranged from 4.1 to 12). In most of the cases, the changes occurred from 4 to 20 days after commencing glucosamine and in one case, an INR rise occurred 2 days after the dose of glucosamine was increased. Most of the INR increases were asymptomatic but in one case a patient developed hyphaema and in another case the patient developed haemoptysis and petechiae.

The potentiating effect of glucosamine on warfarin activity has been highlighted in a report of 22 cases to the WHO Collaborating Centre for Drug Monitoring (which includes 9 of the Australian reports) and also by the UK's Medical and Healthcare products Regulatory Agency which described 7 cases of INR increases in patients commencing glucosamine when previously stable on warfarin.1,2 The mechanism of this interaction is unknown. Product information documents for the warfarins note that "there is some evidence that glucosamine might increase the activity of warfarin" and that "all patients taking warfarin should be specifically asked if they are taking complementary medicines of any kind".

Patients taking warfarin should be advised to consider the potential for interactions with other medicines, including complementary medicines and herbal remedies. ADRAC recommends patients taking warfarin should have their INR assessed within a few days and no later than two weeks after commencing or changing the dose of a complementary medicine.

Reference
  1. Yue Q-Y; Strandell J; Myrberg O. Concomitant use of glucosamine potentiates the effect of warfarin (abstract). Drug Safety 2006; 29: 911.
  2. MHRA/CSM. Glucosamine adverse reactions and interactions. Current Problems in Pharmacovigilance 2006; 31: 8.
References:
The Australian Adverse Drug Reactions Bulletin, Volume 27, Number 1 (February 2008)

Back


» Home
» Latest Notification
» New Drugs
» Import of Drugs
» Drug Prices
» Legislations
» Applications Forms
» Quackwatch
» Forms & Fees
» Licence Conditions
» Schedules
» Health, Pharma. Policies & Reports
» Ayurvedic
» Govt. Bodies
» Information Centre
» Directory
» Alert
» Regulatory News
» Research News
» News in Hindi
» Login
» Contact Us

Copyright © DrugsControl.org - Jaipur, INDIA. All Rights Reserved   |   Disclaimer   |   Sitemap

Site last updated: December 30, 1899 at